eCite Digital Repository

Assessment and management of serotonin syndrome in a simulated patient study of Australian community pharmacies

Citation

Macfarlane, B and Bergin, J and Peterson, GM, Assessment and management of serotonin syndrome in a simulated patient study of Australian community pharmacies, Pharmacy Practice, 14, (2) Article 703. ISSN 1886-3655 (2016) [Refereed Article]


Preview
PDF
189Kb
  

Copyright Statement

Licensed under Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported (CC BY-NC-ND 3.0) https://creativecommons.org/licenses/by-nc-nd/3.0/

DOI: doi:10.18549/PharmPract.2016.02.703

Abstract

Background: The incidence of serotonin syndrome is increasing due to the widening use of serotonergic drugs. Identification of serotonin syndrome is challenging as the manifestations are diverse. Misdiagnosis can lead to delay in care and inappropriate treatment.

Objectives: The objectives of this study were to determine if staff of community pharmacies in Australia could identify the symptoms of serotonin syndrome in simulated patients and recommend an appropriate course of action.

Methods: Agents acting on behalf of a simulated patient were trained on a patient scenario that reflected possible serotonin syndrome due to an interaction between duloxetine and recently prescribed tramadol. They entered 148 community pharmacies in Australia to ask for advice about a 60 year old male simulated patient who was 'not feeling well'. The interaction was audio recorded and analysed for degree of access to the pharmacist, information gathered by pharmacy staff, management advice given and pharmacotherapy recommended.

Results: The simulated patient's agent was consulted by a pharmacist in 94.0% (139/148) of cases. The potential for serotonin syndrome was identified by 35.1% (52/148) of pharmacies. Other suggested causes of the simulated patient's symptoms were viral (16.9%; 25/148) and cardiac (15.5%; 23/148). A total of 33.8% (50/148) of pharmacies recommended that the simulated patient should cease taking tramadol. This advice always came from the pharmacist. Immediate cessation of tramadol was advised by 94.2% (49/52) of pharmacists correctly identifying serotonin syndrome. The simulated patient was advised to seek urgent medical care in 14.2% (21/148) of cases and follow up with a doctor when possible in 68.2% (101/148) of cases. The majority of pharmacies (87.8%; 130/148) did not recommend non-prescription medicines.

Conclusion: While not identifying the cause of the simulated patient's symptoms in the majority of cases, community pharmacies recommended appropriate action to minimise the health impact of serotonin syndrome by advising to cease tramadol and/or referring to a doctor and not recommending non-prescription medicines to treat symptoms. Raising pharmacists' awareness of the signs and symptoms of serotonin syndrome, and the importance of taking a comprehensive medication history when assessing a set of symptoms, may help community pharmacies further reduce serotonin syndrome toxicity.

Item Details

Item Type:Refereed Article
Keywords:serotonin syndrome, community pharmacy services, pharmacies, patient simulation, professional Practice, Australia
Research Division:Medical and Health Sciences
Research Group:Pharmacology and Pharmaceutical Sciences
Research Field:Clinical Pharmacy and Pharmacy Practice
Objective Division:Health
Objective Group:Clinical Health (Organs, Diseases and Abnormal Conditions)
Objective Field:Nervous System and Disorders
Author:Peterson, GM (Professor Gregory Peterson)
ID Code:111405
Year Published:2016
Deposited By:Pharmacy
Deposited On:2016-09-09
Last Modified:2017-11-02
Downloads:84 View Download Statistics

Repository Staff Only: item control page